Alert archive / Virginia / Wind Advisories in 2023
Wind Advisory 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 24, 2023, 3:02 PM EST for Grayson County, Smyth County, Tazewell County, Virginia; Mercer County, West Virginia. It took effect at Jan 25, 2023, 1:00 AM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2023, 3:02 PM EST (20:02 UTC)
- In effect from
- Jan 25, 2023, 1:00 AM EST
- Expired
- Jan 25, 2023, 12:00 PM EST
- In force
- 11 hr
- Issued by
- NWS Blacksburg, VA
Counties Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
223 WWUS71 KRNK 242002 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 302 PM EST Tue Jan 24 2023 VAZ007-009-015-WVZ042-250415- /O.NEW.KRNK.WI.Y.0003.230125T0600Z-230125T1700Z/ Tazewell-Smyth-Grayson-Mercer- Including the cities of Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, and Flat Top 302 PM EST Tue Jan 24 2023 ...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON EST WEDNESDAY... * WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Tazewell, Smyth and Grayson Counties. In West Virginia, Mercer County. * WHEN...From 1 AM to noon EST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
651 WWUS71 KRNK 250314 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1014 PM EST Tue Jan 24 2023 VAZ007-009-015-WVZ042-251115- /O.CON.KRNK.WI.Y.0003.230125T0600Z-230125T1700Z/ Tazewell-Smyth-Grayson-Mercer- Including the cities of Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, and Flat Top 1014 PM EST Tue Jan 24 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST WEDNESDAY... * WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Tazewell, Smyth and Grayson Counties. In West Virginia, Mercer County. * WHEN...From 1 AM to noon EST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RCS
100 WWUS71 KRNK 250944 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 444 AM EST Wed Jan 25 2023 VAZ007-009-015-WVZ042-251700- /O.CON.KRNK.WI.Y.0003.000000T0000Z-230125T1700Z/ Tazewell-Smyth-Grayson-Mercer- Including the cities of Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, and Flat Top 444 AM EST Wed Jan 25 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Tazewell, Smyth and western Grayson Counties. In West Virginia, western Mercer County. * WHEN...Through noon today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 11
626 WWUS71 KRNK 251657 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1157 AM EST Wed Jan 25 2023 VAZ007-009-015-WVZ042-251800- /O.EXP.KRNK.WI.Y.0003.000000T0000Z-230125T1700Z/ Tazewell-Smyth-Grayson-Mercer- Including the cities of Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, and Flat Top 1157 AM EST Wed Jan 25 2023 ...WIND ADVISORY WILL EXPIRE AT NOON EST TODAY... Winds will remain gusty this afternoon from 20 to 35 mph as they turn to the west. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 24, 2:29 PM EST, 33 minutes earlier.
Area forecast discussion, Jan 24, 2:29 PM EST, 33 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 229 PM EST Tue Jan 24 2023 .SYNOPSIS... A low pressure system will track from the southern Plains to the Great Lakes tonight that will spread rain and light winter precipitation across the region on Wednesday. Gusty winds and cold air and mountain snow showers will follow for Wednesday night and Thursday. High pressure and dry weather is expected for Friday and Saturday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 140 PM EST Tuesday... Winter Weather Advisory will be issued for Wednesday... Wind Advisory will be issued for late tonight and Wed morning... Models coming into agreement with the arrival time of the precipitation on Wednesday morning. Precipitation will spread from southwest to northeast across the the area between 09Z/4AM and 15Z/10AM. The dry slot and back edge will be clearing the foothills and piedmont between 18Z/1PM and 21Z/4PM. Some differences in the Bufkit forecast soundings with the 3km NAM having a stronger warm nose and holding on to ZR longer. Expecting a sleet/freezing rain mix at the onset, but warm air advection and low level jet is very strong so precipitation type will eventually be either rain or freezing rain. Although dew points and precipitable water values rise through tonight and Wednesday the air mass will saturate from the top down and the evaporative cooling will help establish in-situ wedging which will linger in the southern Shenandoah Valley and Alleghany Highlands until the precipitation ends in the afternoon. Little rise in temperatures is expected within the wedge and while the precipitation is occurring. Both temperatures tonight and on Wednesday will be non-diurnal. As the low approaches from the southwest winds turn enough to the southwest that the downsloping on the west side of the Appalachians will enhance the wind speeds. Have higher gusts in the favored areas of southwest Grayson, central Tazewell, and Smyth County into Bluefield. So a Wind Advisory will be issued for tonight into Wednesday morning. As the winds veer more to the southwest on Wednesday, even though the jet will be impressively strong, the direction will not be as favorable for downslope enhancement after noon. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 130 PM EST Tuesday... ...Windy Thursday with mountain snow showers... On Wednesday night low pressure will be moving into the Great Lakes region while the front which will bring precipitation to the area earlier Wednesday will be pushing offshore. A secondary low forms near the Delmarva Peninsula and takes most of the dynamics with it. However, we remain in the fast flow at the base of the upper trough, and this will mean continued cloud cover for the mountains and gusty westerly winds mixing down through Thursday. Winds will be very gusty, and will likely need a Wind Advisory late Wednesday night and through Thursday for the mountains and foothills, with sustained winds of 20-30 mph, and gusts to 40-50 mph. Clouds will partially clear out downwind of the mountains Thursday morning, especially for the Piedmonts of VA and NC, but expect clouds to persist in the mountains and foothills through Friday as the upper storm track and 160 kt upper pass nearby. The upper level energy will also help extend mountain snow showers through the day Thursday and into Friday morning. Any accumulations will be confined to the higher peaks of western NC, along the WV/VA border, and the southern Shenandoah Valley, which will see 1-3". Highs Thursday through Friday will peak in the in the 30s and 40s, with 850 mb temperatures dropping to -5 to -8C. At this time ice looks negligible. Confidence in the short term forecast is moderate. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 100 PM EST Tuesday... ...Rain returns Sunday afternoon... The weekend will be slightly warmer as low pressure moves from the northern Gulf of Mexico towards eastern NC. The resultant southerly winds will warm the area into the 40s and 50s over the weekend and eventually encourage clouds to form as overall moisture ticks up. Outside of the mountains, skies will be mostly to partly sunny on Friday and Saturday, becoming cloudy by Sunday morning. The next chance of rain may come as early as Sunday afternoon into Monday as a quasi-cold front crosses the area. There is a bust potential here with the models grappling with the timing and strength of the mid to upper level forcing. For instance, it is possible the main surface low and most of its precipitation track to our south, while we get just upslope showers. The front and most of the precipitation should be well east by Monday afternoon, with high pressure nosing into the southern Appalachians through at least Tuesday. Confidence in the long term forecast is moderate for winds and temperatures, and lower for precip timing and type. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... As of 150 PM EST Tuesday... Models coming into agreement with the arrival time of the precipitation on Wednesday morning. Precipitation will spread from southwest to northeast across the the area between 09Z/4AM and 15Z/10AM. The dry slot and back edge will be clearing the foothills and piedmont between 18Z/1PM and 21Z/4PM. Some differences in the Bufkit forecast soundings with the 3km NAM having a stronger warm nose and holding on to ZR longer. Best chance of ZR is at KLWB after 12Z/7AM. Have added LLWS for Wednesday as the low level jet increases will above 50 knots. The air mass will saturate from the top down and in-situ wedging is established. High clouds come in tonight then ceilings lower to MVFR as the precipitation begins Wednesday morning. Ceilings will quickly lower to IFR before the 18Z end of the TAF forecast period. As the low approaches from the winds turn enough to the southwest that the downsloping on the west side of the Appalachians will enhance the wind speeds. Gusts along the western slopes of the Appalachians will be 35 to 45 knots, including at KBLF. Above average confidence for timing of precipitation, wind, and ceiling. Average confidence for precipitation type. EXTENDED AVIATION OUTLOOK... A wind shift to the west is expected Wednesday night with windy conditions though Thursday. Skies should partially clear east of the mountains Thursday with lingering MVFR cigs/vsbys and snow showers across the mountains. A return to VFR is expected Friday and Saturday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...SH LONG TERM...SH AVIATION...AMS/PM
Hazardous weather outlook, Jan 24, 5:17 AM EST, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 517 AM EST Tue Jan 24 2023 NCZ002>006-019-020-VAZ032-033-043>047-058-059-251030- Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick- Franklin-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 517 AM EST Tue Jan 24 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ010>014-016>020-022>024-034-035-WVZ044-507-251030- Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst- Monroe-Eastern Greenbrier- 517 AM EST Tue Jan 24 2023 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A wintry mix will be possible Wednesday morning. Winds will also be quite gusty during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ007-009-015-WVZ042-043-508-251030- Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Western Greenbrier- 517 AM EST Tue Jan 24 2023 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. A wintry mix will be possible late tonight...after 4AM. Winds will increase west of the Appalachian Divide. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A wintry mix will be possible early Wednesday. Winds will also be quite gusty during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:01 PM EST | Winter Weather Advisory | RNK | Alleghany, Bath, Botetourt, Craig, Rockbridge, City of Buena Vista and 2 more | 22 hr |
Nearby
Wind Advisories in Virginia, 2023Wind Advisories in West Virginia, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.